Alert archive / Wyoming / Snow Squall Warnings in 2020

Snow Squall Warning 8, NWS Cheyenne, WY

January 30, 2020Laramie County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Jan 30, 2020, 5:32 PM MST for Laramie County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2020, 5:32 PM MST (00:32 UTC)
Expired
Jan 30, 2020, 6:15 PM MST
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 24 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS55 KCYS 310032
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
532 PM MST Thu Jan 30 2020

WYC021-310115-
/O.NEW.KCYS.SQ.W.0008.200131T0032Z-200131T0115Z/
Laramie WY-
532 PM MST Thu Jan 30 2020

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  Laramie County in southeastern Wyoming...

* Until 615 PM MST.

* At 532 PM MST, a dangerous snow squall was located along a line
  extending from near Iron Mountain to 6 miles southwest of Burns,
  moving south at 35 mph.

  HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
           blowing snow. Wind gusts greater than 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 41.
 Interstate 80 in Wyoming between mile markers 338 and 402.

Locations impacted include...
Cheyenne, Pine Bluffs, Burns, South Greeley, Hillsdale, Federal,
Crystal Lake Reservoir, Crystal Lake Campground, Granite Springs
Reservoir, Iron Mountain, Ranchettes, Granite Springs Campground,
Warren AFB, Frontier Park, North Cheyenne, Whitaker, Horse Creek,
Warren Af Base, Carpenter and Fox Farm-College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 4165 10526 4165 10509 4126 10406 4100 10407
      4100 10526
TIME...MOT...LOC 0032Z 353DEG 30KT 4149 10523 4111 10442 

$$

Hammer
2 follow-up statements
979 
WWUS55 KCYS 310050
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
549 PM MST Thu Jan 30 2020

WYC021-310115-
/O.CON.KCYS.SQ.W.0008.000000T0000Z-200131T0115Z/
Laramie WY-
549 PM MST Thu Jan 30 2020

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTHWESTERN LARAMIE COUNTY...

At 549 PM MST, a dangerous snow squall was located along a line
extending from near Horse Creek to near Carpenter, moving south at 35
mph.

HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
         blowing snow. Wind gusts greater than 50 MPH. 

SOURCE...Radar and webcams.

IMPACT...Dangerous life-threatening travel.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 36.
 Interstate 80 in Wyoming between mile markers 338 and 394.

Locations impacted include...
Cheyenne, Burns, South Greeley, Hillsdale, Federal, Crystal Lake
Reservoir, Crystal Lake Campground, Granite Springs Reservoir, Iron
Mountain, Ranchettes, Granite Springs Campground, Warren AFB,
Frontier Park, North Cheyenne, Whitaker, Horse Creek, Warren Af Base,
Carpenter, Fox Farm-College and South Greeley High.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 4160 10525 4158 10505 4109 10407 4100 10407
      4100 10526
TIME...MOT...LOC 0049Z 353DEG 30KT 4139 10521 4101 10440 

$$

Hammer
765 
WWUS55 KCYS 310109
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
609 PM MST Thu Jan 30 2020

WYC021-310115-
/O.CON.KCYS.SQ.W.0008.000000T0000Z-200131T0115Z/
Laramie WY-
609 PM MST Thu Jan 30 2020

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTHWESTERN LARAMIE COUNTY...

At 609 PM MST, a dangerous snow squall was located along a line
extending from near Granite Springs Reservoir to 7 miles west of
Grover, moving south at 35 mph.

HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
         blowing snow. Wind gusts greater than 30 mph.

SOURCE...Whiteout conditions observed. 

IMPACT...Dangerous life-threatening travel.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 23.
 Interstate 80 in Wyoming between mile markers 338 and 374.

Locations impacted include...
Cheyenne, South Greeley, Federal, Crystal Lake Reservoir, Crystal
Lake Campground, Granite Springs Reservoir, Ranchettes, Granite
Springs Campground, Warren AFB, Frontier Park, North Cheyenne, Horse
Creek, Warren Af Base, Fox Farm-College and South Greeley High.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 4142 10525 4141 10503 4116 10457 4100 10456
      4100 10526
TIME...MOT...LOC 0109Z 353DEG 30KT 4123 10518 4085 10438 

$$

Hammer

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Jan 30, 4:50 PM MST, 42 minutes earlier.

Area forecast discussion, Jan 30, 4:50 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
450 PM MST Thu Jan 30 2020

.SHORT TERM...(Late this afternoon through Sunday)
Issued at 330 PM MST Thu Jan 30 2020

Afternoon WV/IR imagery showed a upper trough over the Great
Plains and upper ridge from the eastern Pacific into WA/OR.
Active northwest flow aloft with embedded disturbances and
marginal low/mid level instability was generating scattered
snow showers, some producing moderate snowfall and gusty winds.
Per WYDOT webcams, road conditions between Cheyenne and Laramie
have been hampered by falling/blowing snow and poor visibility.
Winter Weather Advisory remains in effect until 6 PM MST for the
South Laramie Range and Foothills. Snow showers will taper off
this evening.

Attention turns to potentially strong winds across portions of
southeast WY Friday through Sunday. The CAG-ARL and CAG-BRX 850mb
gradients are quite high, ranging from 60-100 mtrs between 12Z
Friday and 12Z Sunday. Winds aloft, particularly the 700-800mb
layer, are not appreciably high (35-45 kt) Friday through Saturday.
They increase to 50-60 kt Saturday night and Sunday morning. Went
ahead and issued a High Wind Watch for WY wind-prone zones 106, 110,
116 and 117 from 8 AM MST Friday through 8 AM MST Sunday. Patchy
blowing snow will be a concern for travel along the Interstate 80
corridor from Cheyenne to Rawlins. Downslope flow east of the
Laramie Range will allow temperatures to warm to 10-20 degrees
above normal by Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 330 PM MST Thu Jan 30 2020

Not much change gleaned from the 12Z numerical model guidance with
respect to the timing of the strong cold front and upper level low
pressure system Sunday night and Monday. The bulk of the precipitation
will occur in the wake of the cold front, with the potential for
several inches over the mountains as well as east-central WY.

Strong cold air advection with 700mb temperatures plummeting to
-20 to -22C Monday through Tuesday. Expect high temperatures in
 the teens and 20s. Snow tapers off Monday night, but lingers over
 the mountains Tuesday through Thursday. Much below normal
 temperatures slowly moderate to near normal by Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 435 PM MST Thu Jan 30 2020

Tricky aviation forecast due to the brief moderate to heavy burst
of snow showers that may occur at terminals the next few hours
combined with wind. Expect the trend of gusty winds up to 20-30
knots this evening to continue. MVFR/IFR possible at terminals
where snow showers occur for brief periods, so will be monitoring
closely this evening in regard to situational awareness. VFR
conditions anticipated once the snow showers wind down this
evening, along with cloud ceilings slowly lifting as well.

&&

.FIRE WEATHER...
Issued at 254 PM MST Thu Jan 30 2020

Fire weather concerns will remain low as a front and upper level
disturbance move through the districts this afternoon with gusty
winds and light to moderate snowfall. A dry and windy pattern sets
up Friday through Sunday with minimum humidities from 15 to 20
percent Sunday afternoon over the southern Nebraska Panhandle and
far southeast Wyoming. A strong upper level disturbance and cold
front will bring much colder temperatures and widespread accumulating
snow Sunday night through Monday night.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday morning through Sunday morning for
     WYZ106-110-116-117.

     Winter Weather Advisory until 6 PM MST this evening for WYZ116-
     117.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 30, 2:53 PM MST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
253 PM MST Thu Jan 30 2020

WYZ106-110-116-117-312200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
253 PM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds up to 45 mph this afternoon before diminishing after
sunset. These gusty winds will combine with periods of light to
moderate snow to create blowing snow, slick roadways and low
visibilities. A Winter Weather Advisory is in effect until 6 PM
MST for the South Laramie Range and Foothills.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds with gusts of 55 to 65 mph will be possible from
Friday through Sunday. High Wind Watches are in effect.

An abrupt change to much colder temperatures and accumulating
snow will occur Sunday night through Monday night.

.Spotter information statement...

Spotter activation will not be required. Spotters are encouraged
to report strong winds and snowfall to the Cheyenne, Wyoming
National Weather Service.

WYZ101>105-107>109-111>115-118-119-312200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
253 PM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Occasional light to moderate snow showers will continue this
afternoon, tapering off this evening. Accumulations will average
less than a half inch.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Gusty west to southwest winds of 35 to 45 mph will be possible
Friday through Sunday.

An abrupt change to much colder temperatures and accumulating
snow will occur Sunday night through Monday night.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-312200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
253 PM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered light snow showers will continue this afternoon,
tapering off this evening. Little or no snow accumulation is
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An abrupt change to much colder temperatures and accumulating
snow will occur Sunday night through Monday night.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jan 30, 11:34 AM MST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1134 AM MST Thu Jan 30 2020

WYZ115>117-302145-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Including the cities of Bosler, Laramie, Buford, Pumpkin Vine,
Vedauwoo, Whitaker, Federal, and Horse Creek
1134 AM MST Thu Jan 30 2020

Snow showers will develop and increase in areal coverage through
early afternoon. Snowfall will be moderate with some of the snow
bands. The combination of winds gusting to 40 mph and falling snow
will make travel hazardous as roadways become slick and visibilities
drop below a mile. Motorists should be alert for rapidly changing
visibilities over short distances and reduce speeds accordingly.
Special weather statement, Jan 30, 11:49 AM MST, 5 hours 43 minutes before
Special Weather Statement...CORRECTED
National Weather Service Cheyenne WY
1149 AM MST Thu Jan 30 2020

WYZ115>117-302145-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Including the cities of Bosler, Laramie, Buford, Pumpkin Vine,
Vedauwoo, Whitaker, Federal, and Horse Creek
1149 AM MST Thu Jan 30 2020

Snow showers will develop and increase in areal coverage through
early afternoon. Snowfall may be briefly moderate to heavy at times
with some of the snow bands. The combination of winds gusting to
40 mph and falling snow will make travel hazardous as roadways
become snow-covered and visibilities drop below a half mile.
Motorists should be alert for rapidly changing visibilities over
short distances and reduce speeds accordingly.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 6:15 PM MSTSnow Squall WarningCYSAlbany, Laramie45 min
Jan 31, 2:01 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte56 hr
Jan 31, 1:39 PM MSTWinter Storm WatchCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more37 hr

Nearby

Snow Squall Warnings in Wyoming, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.